Preview

Neurology, Neuropsychiatry, Psychosomatics

Advanced search

Drug-induced dystonia

https://doi.org/10.14412/2074-2711-0-0-

Full Text:

Abstract

Drug-induced dystonia (DID) is a rarely diagnosed adverse reaction of a big variety of drugs. It is classified as acute dystonic reaction (ADR) and tardive dystonia (TD). ADR starts soon after drug administration or increase of its dosage, and after changing one antipsychotic to another, especially to iv form. TD develops in several months or years after the treatment onset, or it may occur 3 months after the treatment discontinuation. TD diagnosis is based on the persistence of dystonic hyperkinesis (for more than 1 month), use of antipsychotics and absence of other causes for dystonia. DID risk factors include male sex, younger age (less than 30 years old), history of dystonic reactions, hypocalcaemia, concomitant alcohol intake. Most frequently DID is associated with antypsycotics, metoclopramide, antidepressants and anticonvulsants. Effective treatment of ADR includes a short treatment with anticholinergic drugs (benztropine, diphenhydramine). TD treatment also includes anticholinergics, atypical antipsycotics (clozapine, quetiapine), benzodiazepines, myorelaxants (baclofen), dopamine reuptake inhibitors (tetrabenazine). One of the very important aspects in DID prevention is the awareness of the doctor and the patient about this adverse drug reaction. It is important to choose a drug with a minimal risk of DID.

About the Authors

T. M. Ostroumova
Federal State Autonomous Educational Institution of Higher Education I.M. Sechenov First Moscow State Medical University of the Ministry of Health of the Russian Federation (Sechenov University)
Russian Federation
8, Trubetskaya str., Moscow, 119991


V. A. Tolmacheva
Federal State Autonomous Educational Institution of Higher Education I.M. Sechenov First Moscow State Medical University of the Ministry of Health of the Russian Federation (Sechenov University)
Russian Federation
8, Trubetskaya str., Moscow, 119991


O. D. Ostroumova
Federal State Autonomous Educational Institution of Higher Education I.M. Sechenov First Moscow State Medical University of the Ministry of Health of the Russian Federation (Sechenov University); Federal State Budgetary Educational Institution of Further Professional Education "Russian Medical Academy of Continuous Professional Education" of the Ministry of Healthcare of the Russian Federation
Russian Federation
8, Trubetskaya str., Moscow, 119991;
2/1, Barrikadnaya St., Build. 1, Moscow 125993


V. A. Parfenov
Federal State Autonomous Educational Institution of Higher Education I.M. Sechenov First Moscow State Medical University of the Ministry of Health of the Russian Federation (Sechenov University)
Russian Federation
8, Trubetskaya str., Moscow, 119991


References

1. Tisdale JE, Miller DA, eds. Drug-induced diseases: prevention, detection, and management 3rd edition. Bethesda, Md.: American Society of Health-System Pharmacists; 2018

2. Medication-induced movement disorders and other adverse effects of medication. Diagnostic and Statistical Manual of Mental Disorders, Fifth Edition: American Psychiatric Association; 2013

3. Burke RE, Fahn S, Jankovic J et al. Tardive dystonia: late-onset and persistent dystonia caused by antipsychotic drugs. Neurology 1982;32(12):1335–1346. doi: 10.1212/wnl.32.12.1335

4. Suzuki T, Matsuzaka H. Drug-induced Pisa syndrome (pleurothotonus): epidemiology and management. CNS Drugs. 2002;16(3):165-174. doi: 10.2165/00023210-200216030-00003

5. Stübner S, Padberg F, Grohmann R et al. Pisa syndrome (pleurothotonus): report of a multicenter drug safety surveillance project. J Clin Psychiatry. 2000;61(8):569-574.

6. Levin OS. Drug dysk-inesia. Sovremennaya terapiya v psikhiatrii inevrologii.2014;(3):4-13. (In Russ.).

7. Friedman JH, ed. Medication-induced movement disorders. Cambridge: Cambridge University Press; 2015. Chapter 2, Acute dystonia; pp 20–30. doi: 10.1017/CBO9781107588738.003

8. Digby G, Jalini S, Taylor S. Medication-induced acute dystonic reaction: the challenge of diagnosing movement disorders in the intensive care unit. BMJ Case Rep 2015:bcr2014207215. doi: 10.1136/bcr-2014-207215

9. Vaiman E.E., Shnayder N.A., Neznanov N.G., Nasyrova R.F. Antipsychotic-induced tardive dyskinesia as a serious adverse effect in the psychopharmacotherapy of schizophrenia. Neurology, Neuropsychiatry, Psychosomatics. 2019;11(4):4-13. (In Russ.). doi: 10.14412/2074-2711-2019-4-4-13

10. Rosebush PI, Mazurek MF. Neurologic side effects in neuroleptic-naive patients treated with haloperidol or risperidone. Neurology. 1999 Mar 10;52(4):782-785. doi: 10.1212/wnl.52.4.782

11. Bernagie C, Danckaerts M, Wampers M et al. Aripiprazole and Acute Extrapyramidal Symptoms in Children and Adolescents: A Meta-Analysis. CNS Drugs 2016;30(9):807–818. doi: 10.1007/s40263-016-0367-y

12. Martino D, Karnik V, Osland S et al. Movement disorders associated with antipsychotic medication in people with schizophrenia: an overview of Cochrane reviews and meta-analysis. Can J Psychiatry 2018;63(11):730-739. doi: 10.1177/0706743718777392

13. Valkova M, Stamenov B, Peychinska D et al. Metoclopramide – induced extrapyramidal signs and symptoms – brief review of literature and case report. Journal of IMAB 2014;20(6):539-541. doi: 10.5272/jimab.2014206.539

14. Jo YY, Kim YB, Yang MR et al. Extrapyramidal side effects after metoclopramide administration in a post-anesthesia care unit - A case report. Korean J Anesthesiol 2012;63(3):274-276. doi: 10.4097/kjae.2012.63.3.274

15. Mörkl S, Seltenreich D, Letmaier M et al. Extrapyramidal reactions following treatment with antidepressants: Results of the AMSP multinational drug surveillance programme. The World Journal of Biological Psychiatry 2019:1-22. doi: 10.1080/15622975.2019.1648871

16. Wernicke JF. Safety and side effect profile of fluoxetine. Expert Opin Drug Saf. 2004;3(5):495-504. doi: 10.1517/14740338.3.5.495

17. Beyazyüz M, Albayrak Y. Imipramine induced acute dystonia in a child with enuresis nocturna: a case report. European Psychiatry 2013; 28(Sup. 1):1. doi: 10.1016/S0924-9338(13)76911-6

18. Ornadel D, Barnes EA, Dick DJ. Acute dystonia due to amitriptyline. J Neurol Neurosurg Psychiatry. 1992;55(5):414. doi: 10.1136/jnnp.55.5.414

19. Hiremath SB, Desai M. Amitriptyline induced cervical dystonia. Journal of the Scientific Society 2016;43(1):38-40. doi: 10.4103/0974-5009.175458

20. Sonmez I, Kosger F. Venlafaxine-induced acute dystonia: a case report. The Journal of Psychiatry and Neurological Sciences 2015;28:374-377.

21. Fonseca L, Rodrigues M, Machado A. Psychogenic movement disorder after a venlafaxine-induced dystonia. Mov Disord. 2010;25(4):506-507. doi: 10.1002/mds.22910

22. Zadikoff C, Munhoz RP, Asante AN et al. Movement disorders in patients taking anticonvulsants. J Neurol Neurosurg Psychiatry 2007;78:147–151. doi: 10.1136/jnnp.2006.100222

23. Pina MA, Modrego PJ. Dystonia induced by gabapentin. Ann Pharmacother 2005; 39(2):380-382. doi: 10.1345/aph.1E503

24. Fadare JO, Owolabi LF. Carbamazepine-induced dystonia, a case report. Neurology Asia 2009;14(2):165 – 166.

25. Bansal S, Gill M, Bhasin C. Carbamazepine-induced dystonia in an adolescent. Indian J Pharmacol. 2016;48(3):329–330. doi: 10.4103/0253-7613.182879

26. Palomeras E, Sanz P, Cano A et al. Dystonia in a patient treated with propranolol and gabapentin. Arch Neurol. 2000;57(4):570-571. doi:10.1001/archneur.57.4.570

27. Marrero-Gonzalez PC, Ruano OL, Catalano G et al. Dystonia associated with lamotrigine therapy: a case report and review of the literature. Curr Drug Saf. 2014;9(1):60-62. doi: 10.2174/18715249113136660060

28. Strjer R, Strous RD, Bar F et al. Segmental dystonia as the sole manifestation of carbamazepine toxicity. Gen Hosp Psychiatry 2002;24(2):114-115. doi: 10.1016/s0163-8343(01)00177-3

29. Chen WH, Huang WL, Hsieh MH. Metformin-induced acute dystonia in a schizophrenic patient treated with sulpiride and clozapine. Psychiatry Clin Neurosci. 2016;70(8):362-363. doi: 10.1111/pcn.12405.

30. Song X, Hu Z, Zhang H. Acute dystonia induced by lamivudine. Clinical Neuropharmacology 2005;28(4):193-194. doi: 10.1097/01.wnf.0000172367.71932.61

31. Dhikav V, Anand KS. Acute dystonic reaction with rivastigmine. Int Psychogeriatr. 2013;25(8):1385-1386. doi: 10.1017/S104161021300029X

32. Yılmaz-Topa Ö, Tuygun N, Akça H et al. Cetirizine and albendazole induced dystonia in a child. Turk J Pediatr. 2015;57(4):407-408.

33. Bhidayasiri R, Fahn S, Weiner WJ et al. Evidence-based guideline: treatment of tardive syndromes: report of the Guideline Development Subcommittee of the American Academy of Neurology.


For citation:


Ostroumova T.M., Tolmacheva V.A., Ostroumova O.D., Parfenov V.A. Drug-induced dystonia. Neurology, Neuropsychiatry, Psychosomatics. 0;. (In Russ.) https://doi.org/10.14412/2074-2711-0-0-

Views: 23


Creative Commons License
This work is licensed under a Creative Commons Attribution 4.0 License.


ISSN 2074-2711 (Print)
ISSN 2310-1342 (Online)